Format

Send to

Choose Destination
Br J Clin Pharmacol. 2005 Mar;59(3):371-4.

Paracetamol: a haemorrhagic risk factor in patients on warfarin.

Author information

1
Unité de Recherches Thérapeutiques, Hopital Lariboisiere, AP-HP, 2 Rue Ambroise Paré, 75010 Paris, France.

Abstract

AIM:

To quantify the effect of paracetamol on the anticoagulant effect of warfarin under normal clinical conditions.

PATIENTS AND METHODS:

In a prospective double-blind, cross-over, placebo-controlled study, 11 patients on stable warfarin therapy received in random order two 14-day regimens of paracetamol 4 g day(-1) or placebo, with a 14-day or more wash-out period in between, time necessary to fulfil the inclusion criteria.

RESULTS:

In patients on paracetamol, the mean maximum increase in the International Normalized Ratio (INR) observed was 1.04 +/- 0.55 vs. 0.20 +/- 0.32 in those on placebo (P = 0.003). The mean maximum INR observed was significantly higher with paracetamol than with placebo (3.47 vs. 2.61, P = 0.01). In patients receiving paracetamol, the mean observed INR was significantly increased after 4 days (+ 0.6 +/- 0.6, P < 0.001).

CONCLUSION:

Paracetamol at 4 g day(-1) induces a significant increase in INR in patients receiving a stable regimen of warfarin, increasing the risk of bleeding associated with warfarin.

PMID:
15752384
PMCID:
PMC1884780
DOI:
10.1111/j.1365-2125.2004.02199.x
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center